Friday, April 26, 2013

Riding the crazy train out of Drugville


My collection of anti-nausea meds
Many of you know that I struggle with anxiety, depression  and panic attacks. I also know many out there who struggle right along with me and can sympathize with me when I say, “I want off the drugs.”

I’ve written about it enough so the details are rather unimportant at this point. However, at this stage in my life, the curiosity of being drug-free is just too strong to avoid.

I want off the drugs or at least on a lower dose. This is my choice. There are two parts for this. Firstly, is cost. This shit is expensive yo. One day I will be without benefits so why not start figuring it out now? Secondly I truly feel I’m ready to peek around the corner to see what will happen to me without the safety of psychotropic drugs.

There are different kinds of anti-depressants. I’m on the shit that you get when nothing else works and this shit is harsh. Trying to wean off of it is akin to withdrawing from heroin I read somewhere. I started this journey about 6 months ago when I made my first reduction in dose. It was rocky but do-able. I tried again a couple weeks later and hit a wall of anxiety even I couldn’t see over so I went back up. Two weeks ago I dropped again for the second attempt. Nothing noticeable for about a week and then all of a sudden, “WHOOP”. I slid down an oiled slide lined with tacks.

Do you know what it’s like to not understand anything that’s going on? It was like this, I felt FUCKED UP! I had waves of nausea that would last on and off all day often flooring me in bed choking back enough Gravol to put me in a mild coma. My legs would ache and twitch. I felt as dumb as a pile of dog poop. Covered in dumb flies. I couldn’t seem to get my brain to function. It was on and off but for the most part I was dizzy and fuzzy. I had vertigo at times. Other times an overwhelming sense of fatigue would hit me like an anvil. I question how I even managed to brush my teeth or drive my car. It wasn’t bad all the time, just most of the time one or many of these symptoms was overwhelming me.

I kept wondering and questioning everything that was going on until it occurred to me to do a little googling. Ahhh, Dr.Google pretty much assured me that what I was going through was the withdrawal from the drugs. It took about a week being on the smaller dose before the symptoms hit and HARD they did slowly getting worse day by day.

Thanks CIM for the flat surface!
 The other night I was so stricken with nausea that Gravol wasn’t helping. I opened up a capsule and swallowed ¼ of the granules with some peanut butter. Desperate times call for desperate measures. All that was missing was a mirror and a razor blade. I felt guilty like I fell off the wagon. Just one more little hit to take the edge off, I was thinking. I couldn’t stand the feeling any more. I needed a slight reprieve. Like a smoker trying to quit or an alcoholic in AA, “Just one puff or just one sip!”

There is life after psychotropic drugs. I did a lot of research. I started taking strong doses of a really expensive Omega 3 supplement which helped with the fuzzy stupid brain symptoms. I’ve noticed an immediate difference in my ability to focus. The nausea is what it is, I keep taking Gravol when I feel sick and managing with eating less and drinking ginger tea the rest of the time. Otherwise I’ve gone and split some capsules up in an effort to lower the dose granule by measly granule. I’ll take a bit more for a few days and then remove the wee little balls.

I don’t deny that perhaps I will be on drugs the rest of my life. I don’t deny that maybe there’s an imbalance in my brain that is beyond my control but for now, I need to see how low I can go while still feeling normal. The drugs served their purpose for the past few years. I know I've had anxiety and depression issues my whole life and diabetes exacerbates it. I am not insinuating I won't need some medications to stabilize that forever. It's a mental imbalance and its probably permanent. I just feel my life has had a huge positive change so it’s time to re-evaluate. This train out of Drugville is certainly full of crazy.

7 comments:

  1. Good for you Scully! I never took psych drugs, but went through opiate withdrawal a few times when I was younger, and I know that WD is really tough. Weaning off is probably the way to go, but I imagine it's a long road. Of course there's the cold turkey option, but that likely will increase WD symptoms (Read: NO SLEEP AT ALL), although it won't last as long. Having a history of pharmacy work, as well as some background in elucidating drug targets, I firmly feel that most of the psych drugs we have are ineffective in most people, and/or have awful side effects. The 2nd or 3rd line of treatment (after SSRIs) - I guess that would be MAOIs and atypical antipsychotics - carry even more side effects than the SSRIs. Having said that - the first line of treatment- SSRIs only show improvement for about 20-30% of patients! Crazy. Have you considered marijuana as an aid to WD alleviation? It comes with a 0% chance of death from OD, and no physical dependence (although I would be careful with MJ and anxiety, as it can stimulate anxiety in some people depending on the situation), but at least for aiding with WD I think it is very effective, especially if you reduce your drug dose so significantly that you have difficulty sleeping... I hope you don't think I'm just being nuts or too much of a smartass. I don't know WD from psychs, but I know some form of WD (which was horrible). Also, I have known people who have done this - like you mentioned - there's plenty of personal experience stories online - You are not alone in this. Also, it probably would help to find an understanding MD for whom patient wants is the #1 priority - perhaps he can give you a formal weaning schedule and/or recommend something else. Good luck Scully - it will be OK!

    ReplyDelete
    Replies
    1. I totally need your email address.

      Delete
  2. This is so hard for me to read, knowing that there's nothing I can say or suggest that will make things better. You're a good person and reading your stuff always brings a smile to my face. I hope you can bring a smile to your own face (a genuine one, not forced), too.

    ReplyDelete
  3. A natural (non habit forming) herb that is supposed to help with anxiety is Valerian Root. Dr.s have said that benadryl also helps with nausea. Maybe these could be of help while trying to lower you doses of the other med's.

    ReplyDelete
  4. Proud of you for doing what you feel is right for you...as hard as it is. Especially as hard as it is!
    Hang in there, hang on to Ryan, and I know you'll accomplish what you set out to do!!!

    ReplyDelete
  5. Scully,

    I hope you are well. Thanks for helping look after my paintings at the Paris to Ancaster race. It was a fun event for me and great to have some company. I hope you are enjoying racing so far this year. I look forward to seeing you at the races.

    My friend Dr. David Parrish is a clinical psychologist and published this short essay "Anxiety and Depression: A Different Look" just a few days ago. Here's a link. http://www.justonelook.org/ebooks/anxiety-and-depression-ebook.html?awt_l=H.NLI&awt_m=3YAwA7wpRtA.qZC
    The suggestion he makes is something I have personal experience with and has had a profound effect for many people.

    Please give the paper a read and get in touch if you have any questions. I hope this is helpful.

    ReplyDelete
  6. I hope that you are able to find your way to a better place. And I also hope you can remember that the drugs are helpers and not a form of punishment or an indicator that you've in any way failed. Normal--whatever that is--isn't a goal in, but being in a place where you can function and be happy is... however you get there. If you don't need the drugs, then there it is; if you do need them, then there's that. Either way, we're all here for you.

    ReplyDelete

Due to low life spam monkeys I am forced to moderate comments and I hate it (But I hate spam monkeys more)